Endocrine-related adverse events following ipilimumab in patients with advanced melanoma: A comprehensive retrospective review from a single institution

Mabel Ryder, Margaret Callahan, Michael A. Postow, Jedd Wolchok, James A. Fagin

Research output: Contribution to journalArticle

226 Scopus citations

Abstract

Novel immune checkpoint blockade with ipilimumab, an antibody blocking the cytotoxic T-lymphocyte antigen 4 (CTLA4), is revolutionizing cancer therapy. However, ipilimumab induces symptomatic, sometimes severe, endocrine immune-related adverse events (irAEs) that are inconsistently recognized and reported. The objective of this review was to comprehensively characterize the incidence, presentation, and management of endocrinopathies following ipilimumab therapy in a single center that is highly specialized in immune checkpoint blockade. We carried out a retrospective analysis of endocrine irAEs in melanoma patients receiving ipilimumab therapy in clinical trials between 2007 and 2013. A total of 256 patients were included in this analysis.We reviewed pituitary-, thyroid-, and adrenal-related hormone test results, as well as radiographic studies and the clinical histories of patients, to identify and characterize cases of hypophysitis, hypothyroidism, thyroiditis, and adrenal dysfunction. Following ipilimumab therapy, the overall incidence of hypophysitis was 8%and that of hypothyroidism/thyroiditis 6%. Primary adrenal dysfunction was rare. Therapy with a combination of ipilimumab and nivolumab, an anti-programmed cell death 1 (PDCD1, also called PD1) receptor antibody, was associated with a 22% incidence of either thyroiditis or hypothyroidism and a 9% incidence of hypophysitis. Symptomatic relief, in particular, for hypophysitis, was achieved in all patients with hormone replacement, although endogenous hormone secretion rarely recovered. In summary, we observed that CTLA4 blockade alone, and in particular in combination with PD1 blockade, is associated with an increased risk of symptomatic, sometimes severe, hypophysitis as well as thyroid dysfunction. Prompt initiation with hormone replacement reverses symptoms. Evaluation and reporting of endocrine irAEs in clinical trials should be done using standardized diagnostic criteria and terminology.

Original languageEnglish (US)
Pages (from-to)371-381
Number of pages11
JournalEndocrine-Related Cancer
Volume21
Issue number2
DOIs
StatePublished - Apr 2014

Keywords

  • Hypophysitis
  • Immune-related adverse effects
  • Ipilimumab
  • Nivolumab
  • Thyroiditis

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Oncology
  • Endocrinology
  • Cancer Research

Fingerprint Dive into the research topics of 'Endocrine-related adverse events following ipilimumab in patients with advanced melanoma: A comprehensive retrospective review from a single institution'. Together they form a unique fingerprint.

  • Cite this